Texas, 2012

Hail and Damaging Wind in Texas, April 20, 2012

April 20, 2012 · NWS CRP · 6 events in 5 counties and zones

A moist and unstable air mass was in place over the Coastal Bend during the afternoon in advance of a cold front moving into the area. Isolated severe thunderstorms developed over the Coastal Bend producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A moist and unstable air mass was in place over the Coastal Bend during the afternoon in advance of a cold front moving into the area. Isolated severe thunderstorms developed over the Coastal Bend producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 20, 12:25 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 20, 12:25 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
125 PM CDT FRI APR 20 2012

.DISCUSSION...NOTE AVIATION DISCUSSION BELOW.

&&

.AVIATION...COMBINATION OF MVFR/VFR CEILINGS ANTICIPATED IN
ADVANCE OF A COLD FRONT EXPECTED TO MOVE ACRS SOUTH TEXAS THIS
AFTN AND OFFSHORE BY EVENING/EARLY TONIGHT. IN ADVANCE OF/ALONG
FRONT...ISOLD/SCT IFR CONDITIONS EXPECTED NEAR/DRG SHOWER/
THUNDERSTORM ACTIVITY. VFR CONDITIONS ARE EXPECTED AFTER AROUND
02Z OVER LAND WITH MODERATE NORTH/NORTHEAST WIND. EXPECT WIND TO
BECOME LGT OVER LAND BY 06Z SAT...YET INCREASE TO MODERATE/BREEZY
OVER LAND GENERALLY EAST OF US281 BY MID MORNING SAT.

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT FRI APR 20 2012/

DISCUSSION...UPDATED FOR 12Z AVIATION.

AVIATION...CLOUDS WILL BEGIN TO BUILD IN THIS MORNING AHEAD OF AN
APPROACHING COLD FRONT. THIS FRONT WILL PUSH THROUGH THE TAF SITES
THIS AFTERNOON WITH THUNDERSTORM CHANCES JUST AHEAD OF AND ALONG
THE FRONT. SOME STORMS...ESPECIALLY FOR EASTERN SITES MAY BE
SEVERE THIS EVENING. GUSTY NORTHERLY WINDS ARE EXPECTED TO DEVELOP
BEHIND THE FRONT AND LINGER OVERNIGHT. VFR CONDITIONS WILL RETURN
FOR SATURDAY.

PREV DISCUSSION... /ISSUED 416 AM CDT FRI APR 20 2012/

SHORT TERM (TODAY THROUGH SATURDAY)...MAIN FORECAST CONCERN IS
WITH THUNDER AND SEVERE POTENTIAL TODAY. SURFACE LOW CURRENTLY
OVER NORTHERN ILLINOIS WITH COLD FRONT DRAPED INTO WEST TEXAS
WILL PROGRESS EASTWARD TODAY. AHEAD OF THE FRONT SOUTH TO
SOUTHEAST SURFACE WINDS AND SOUTH TO SOUTHWEST WINDS AT H850 WILL
ALLOW FOR GOOD HEATING TODAY. H850 WINDS WILL ALSO KEEP A PRETTY
STRONG CAP IN PLACE FOR MUCH OF THE DAY...HAMPERING PRECIPITATION.
ANYTHING THAT WOULD DEVELOP THIS MORNING AND EARLY AFTERNOON
SHOULD JUST REMAIN SHOWER ACTIVITY. THE FRONT MOVES IN BY MID
AFTERNOON WIPING OUT THE CAP AND BRINGING A BRIEF WINDOW FOR
SEVERE WEATHER POTENTIAL. MOST MODELS ARE PEAKING CAPE ACROSS THE
AREA AROUND 1500-2000 J/KG THIS AFTERNOON...ALTHOUGH THE RUC AND
SOME MESO MODELS ARE A BIT HIGHER THAN THIS...ESPECIALLY EAST.
CONSENSUS FOR CONVECTIVE INITIATION SEEMS TO BE IN THE 20-21Z TIME
FRAME ALONG THE COLD FRONT WHERE CIN RAPIDLY DECREASES. LAPSE
700-500 LAPSE RATES LOOK FAVORABLE AND LI VALUES DECREASE TO AS
MUCH AS -8 DEPENDING ON THE MODEL. THE BIGGEST DETERRENT THOUGH MAY
BE THE SOUTHWESTERLY 850 MB WINDS. THIS COULD POTENTIALLY MAKE THE
CAP STRONG ENOUGH TO NOT ERODE BEFORE THE UPPER TROUGH MOVES
THROUGH...AND IT COULD ALSO BRING TOO MUCH DRY AIR IN...DEPENDING
ON THE DEPTH OF THESE SOUTHWEST WINDS. ADDITIONALLY...PWAT VALUES
ARE LESS THAN IMPRESSIVE FOR THE ENTIRE AREA...WITH MAINLY 1 TO
1.5 INCH VALUES EXPECTED.

WHILE THE ENTIRE FORECAST AREA HAS THE CHANCE TO SEE SEVERE
WEATHER...MAINLY A WIND AND HAIL THREAT...THE BEST CHANCE WILL BE
IN THE NORTHEAST PORTION OF THE FORECAST AREA...AND BETWEEN 21 AND
00Z.

THE UPPER TROUGH HANGS BACK A BIT, BUT SHOULD STILL MOVE
THROUGH BETWEEN 00 AND 06Z QUICKLY ENDING PRECIP CHANCES ACROSS
THE AREA. ONCE THE UPPER TROUGH GETS OUT OF HERE PLEASANT...BUT
BREEZY CONDITIONS WILL FILTER IN. TEMPERATURES SHOULD COOL NICELY
OVERNIGHT FRIDAY NIGHT INTO SATURDAY MORNING WITH TEMPS DECREASING
INTO THE 50S FOR MUCH OF THE AREA. SATURDAY LOOKS TO WARM BACK
INTO THE UPPER 70S AND 80S...BUT WITH MUCH LOWER DEWPOINTS.

MARINE...BEHIND THE COLD FRONT FRIDAY NIGHT STRONG OFFSHORE FLOW
WILL DEVELOP. WITH WARM SURFACE WATER TEMPERATURES GUSTS SHOULD
MIX DOWN PRETTY EASILY. THIS WILL LIKELY BRING NEAR GALE FORCE
GUSTS TO THE AREA BETWEEN 06Z AND 18Z SATURDAY. WILL HOLD OFF ON
ISSUING A GALE WATCH AT THIS TIME...BUT ONE MAY BE NEEDED LATER
TODAY. AT LEAST A SMALL CRAFT ADVISORY IS LIKELY.

LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...UPPER LEVEL TROUGH WILL
BE EAST OF THE AREA TO START THE EXTENDED PART OF THE FORECAST.
DRIER AIR WILL BE ENTRENCHED OVER SOUTH TEXAS AS PRECIPITABLE WATER
VALUES FALL BELOW 0.75 INCHES. WITH WINDS BECOMING LIGHTER INLAND
AND THE DRY AIR...ANTICIPATE DECENT RADIATIONAL COOLING SATURDAY
NIGHT WITH TEMPS FALLING INTO THE LOWER/MID 50S ACROSS MUCH OF THE
REGION. A DRY NORTHWEST FLOW ALOFT WILL PREVAIL INTO EARLY NEXT WEEK
AS UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS THE ROCKIES. SURFACE
HIGH WILL SHIFT TO THE EAST ON TUESDAY WITH ONSHORE FLOW RETURNING.
TEMPS WILL MODERATE THROUGH THE WEEK...WITH LOWER 90S ACROSS THE
WEST TO LOWER/MID 80S NEAR THE COAST WEDNESDAY THROUGH FRIDAY.
LATEST RUN OF THE GFS BREAKS THE UPPER RIDGE DOWN ON THURSDAY BUT
THE EURO KEEPS UPPER TROUGH OUT WEST THROUGH THE PERIOD. FORECAST
WILL CONTINUE TO FAVOR AMPLIFIED UPPER RIDGE SOLUTION FOR THE TIME
BEING. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    58  78  53  82  61  /  30   0   0   0   0
VICTORIA          54  76  50  79  57  /  30   0   0   0   0
LAREDO            63  85  58  89  61  /  10   0   0   0   0
ALICE             55  81  52  83  57  /  20   0   0   0   0
ROCKPORT          60  79  57  78  62  /  40   0   0   0   0
COTULLA           55  82  50  85  57  /  10   0   0   0   0
KINGSVILLE        58  79  52  83  59  /  30   0   0   0   0
NAVY CORPUS       62  78  61  78  65  /  40   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
Hazardous weather outlook, Apr 20, 4:36 AM CST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
536 AM CDT FRI APR 20 2012

TXZ229>234-239>247-211045-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
536 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH TEXAS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE AN ELEVATED FIRE WEATHER RISK IN THE COASTAL BEND
REGION ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

GMZ230-235-250-255-270-275-211045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
536 AM CDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE STORMS ARE LIKELY LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE MARINE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED ON SATURDAY AS STRONG
OFFSHORE WINDS DEVELOP. A GALE WATCH MAY BE NECESSARY FOR OPEN
WATER AREAS.

PZ/TB

In the hours before

Special weather statement, Apr 20, 2:01 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
301 PM CDT FRI APR 20 2012

TXZ234-202030-
VICTORIA-
301 PM CDT FRI APR 20 2012

...A STRONG THUNDERSTORM WAS AFFECTING VICTORIA COUNTY...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VICTORIA REGIONAL AIRPORT...OR 5 MILES
NORTHEAST OF VICTORIA...MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

CB
Special weather statement, Apr 20, 2:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
324 PM CDT FRI APR 20 2012

TXZ246-202130-
REFUGIO-
324 PM CDT FRI APR 20 2012

...A STRONG THUNDERSTORM WAS AFFECTING REFUGIO COUNTY...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR QUINTANA...OR 13 MILES EAST OF REFUGIO...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

CB
Special weather statement, Apr 20, 2:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
333 PM CDT FRI APR 20 2012

TXZ233-234-202115-
GOLIAD-VICTORIA-
333 PM CDT FRI APR 20 2012

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD AND VICTORIA
COUNTIES...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEESATCHE...OR 8 MILES SOUTH OF YORKTOWN...
MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

CB

The radar

The Corpus Christi radar (KCRP), 75 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jim Wells

When
April 20, 2:55 PM CST
Where
Jim Wells County, 1.02 mi NE of Premont
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
27.381, -98.119

Quarter sized hail was reported just north of Premont.

Hail, San Patricio

When
April 20, 3:27 PM CST
Where
San Patricio County, 0.69 mi ESE of Ingleside
Measured
1 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
27.878, -97.209

Quarter sized hail reported in Ingleside.

Thunderstorm Wind, Calhoun

When
April 20, 3:31 PM CST
Where
Calhoun County, 0.65 mi SE of Port O Conner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
28.443, -96.413

Estimated 60 mph winds occurred on the south side of Port O'Connor.

Hail, Kleberg

When
April 20, 3:42 PM CST
Where
Kleberg County, Ricardo
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
27.420, -97.850

Kleberg County EM Office reported quarter sized hail in Ricardo.

Hail, Nueces

When
April 20, 4:03 PM CST to 4:05 PM CST
Where
Nueces County, 5.56 mi N of Mustang Is to 6.23 mi ESE of (Ngp)nas Corpus Chri
Measured
1 in hail
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
27.660, -97.180

Quarter sized hail fell at Mustang Island State Park.

Hail, Kleberg

When
April 20, 4:29 PM CST
Where
Kleberg County, 2.07 mi N of Padre Ranger Stn
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
27.480, -97.280

Quarter sized hail fell on Padre Island National Seashore.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378008, 378009, 378013, 378010, 378011, 378012.